Alert archive / Pennsylvania / Tornado Warnings in 2024
Tornado Warning 34, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Aug 9, 2024, 10:42 AM EDT for Susquehanna County, Pennsylvania. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2024, 10:42 AM EDT (14:42 UTC)
- Expired
- Aug 9, 2024, 11:00 AM EDT
- In force
- 18 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 6:17 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 2.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 486 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 9, 9:26 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 9, 9:26 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
926 AM EDT Fri Aug 9 2024
.SYNOPSIS...
Rain associated with the remnants of Debby will move through the
area today, which will result in some areas of flash flooding. Some
strong to severe thunderstorms are also possible today, along
with localized damaging winds and possible isolated tornadoes.
Dry conditions return Saturday, then spotty showers are expected
early next week. Cooler temperatures will prevail through the
period.
&&
.NEAR TERM /THROUGH SATURDAY/...
920 AM Update:
The forecast remains largely on track and minimal adjustments
were made with this update. Keeping an eye on dual threats the
remainder of this morning through this afternoon: flash flooding
and the possibility of some isolated tornadoes. A Flood Watch
remains in effect for all of Central NY and Northeast PA, and a
Tornado Watch is in effect for all of Northeast PA plus Sullivan
County in NY. As the threat for isolated tornadoes moves
northward by this afternoon, it is possible another Tornado
Watch could be needed at a later time for those areas.
4 AM Update...
The remnant surface low of Debby is located in south-central
Virginia this morning. A band of steady moderate to locally
heavy rain extends north across the western half of PA into the
Finger Lakes region, with more scattered, but still locally
heavy showers across most of NEPA and into the Catskills. The
band of steadier rain will become more sharply defined through
the morning hours as low level convergence increases ahead of
the low track.
The forecast for heaviest QPF continues to favor the heaviest
amounts across the Finger Lakes Region, a little west of an
ELM-ITH-SYR axis, where the steadiest rain will fall. Further
east, especially east of I-81, precip will be more showery
through mid morning, but localized heavy rainfall and the
possibility of training supports keeping the Flood Watch in
place as-is.
Heading into the early afternoon, a cold front and associated
upper level trough will catch up with the remnant low as it
moves into NY. The band of steadier rain will begin shifting to
the east and will become more progressive, possibly evolving
into a line of convection and trailing stratiform rainfall as it
pushes east of I-81.
The threat for isolated tornadoes remains, and has expanded
northward. Weak instability, but strong low level (0-1km) shear
late this morning and into the afternoon will favor the
possibility of quick spin-up tornadoes, perhaps with little to
no lightning. The tornado risk will be most pronounced as the
front pushes through and the precip band evolves into a line of
convection.
Rain will mostly end before midnight, with partial clearing and
patchy fog developing in its wake before dawn.
Dry conditions will persist on Saturday with seasonably cool
temperatures.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
4 AM Update...
An upper level low will move east of Lake Huron Sunday, and
into northern Maine by Monday. Cyclonic flow aloft and a few
embedded shortwave troughs will promote diurnal showers and
isolated thunderstorms both Sunday and Monday, mainly north of
the PA line. Temperatures will remain below normal, with highs
mainly in the 70s.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
4 AM Update...
A broad area of high pressure centered over the Upper Midwest is
expected to expand over our area Tuesday. Meanwhile, a weak upper-
level shortwave over the Great Lakes looks to pass by near or just
south of the region later Tuesday through Tuesday night. Not much is
expected in terms of showers though during this time with just a
slight chance (<20%) of a shower Tuesday afternoon; otherwise, skies
are expected to be partly sunny. Highs Tuesday will be mainly in the
mid and upper 70s. Lows overnight will reach the 50s under a mostly
clear sky. With winds expected to be out of the north-northwest on
Wednesday off of Lake Ontario and a few weak perturbations around
aloft, there once again is a small chance of seeing an afternoon
shower. There may be a better chance of seeing some showers as we
move into the latter part of the week, but there is little in the
way of model agreement this far out. High temperatures Wednesday
through late week look to range from the mid 70s to the low 80s
while overnight lows range from the 50s to low 60s.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Widespread rain showers are currently across the area with
varying conditions from VFR to Fuel-Alt with brief periods of
IFR. Guidance has been too low thus far with its ceilings and
visibility with the rain as much of the time early this morning
has been higher than IFR, so the forecast has been trended
upwards in both categories in the near term. Rain will continue
to overspread the area, coming down heavy at times as the
remnants of Debby move through. TEMPO groups have been added
over the next several hours to account for fluctuating IFR
conditions or worse between rain bands. A more defined band of
rain looks to move from west to east between 16Z and 21-22Z with
some gustier winds developing ahead and along it. This may also
be the best chance for thunder, outside of the storm that is
north of AVP and may make it to BGM this morning. However, with
confidence low in thunder, it's been left out during this time.
With that being said there is the potential for some LLWS
around 40-45 knots roughly 2000 ft AGL, mainly for RME, BGM and
AVP while the other terminals are borderline looking at
soundings generally after 16Z and through the afternoon.
After the heavy rain clears early this evening, there can be
some lingering showers, but gradual improving ceilings are
expected toward the end of the TAF and winds ease. If there's
enough clearing, some low stratus/fog may be possible for ELM.
.Outlook...
Saturday through Tuesday...Mainly VFR; isolated showers at
times, mainly over CNY.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through late tonight for PAZ038>040-043-044-047-
048-072.
NY...Flood Watch through late tonight for NYZ009-015>018-022>025-
036-037-044>046-055>057-062.
&&
SYNOPSIS...BJG/MPH
NEAR TERM...BJG/MPH
SHORT TERM...MPH
LONG TERM...DK
AVIATION...DKHazardous weather outlook, Aug 9, 6:48 AM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 648 AM EDT Fri Aug 9 2024 NYZ062-PAZ038>040-043-044-047-048-072-101100- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 648 AM EDT Fri Aug 9 2024 ...TORNADO WATCH 616 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS. NYZ009-015>018-022>025-036-037-044>046-055>057-101100- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware- 648 AM EDT Fri Aug 9 2024 ...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Strong to severe thunderstorms may impact portions of Central New York later today, with damaging winds and isolated tornadoes possible. Areas near and east of I-81 will be most favored. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS.
In the hours before
Local storm report, Aug 9, 8:54 AM EDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
854 AM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM Rain Marcellus 42.99N 76.34W
08/09/2024 M1.62 Inch Onondaga NY Trained Spotter
&&Local storm report, Aug 9, 9:27 AM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
927 AM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM Flash Flood Bath 42.34N 77.32W
08/09/2024 Steuben NY Trained Spotter
Water across a roadway.
&&Local storm report, Aug 9, 9:31 AM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
931 AM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM Flash Flood 3 W Sonora 42.33N 77.22W
08/09/2024 Steuben NY Trained Spotter
Road flooded.
&&Local storm report, Aug 9, 9:39 AM EDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
939 AM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM Rain 1 WSW Kanona 42.38N 77.39W
08/09/2024 M1.14 Inch Steuben NY Trained Spotter
&&
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:52 AM EDT | Flash Flood Warning | BGM | Broome | 8 hr |
| Aug 9, 9:29 AM EDT | Flash Flood Warning | BGM | Chemung, Schuyler, Steuben, Yates | 6 hr |
| Aug 9, 11:13 AM EDT | Flash Flood Warning | BGM | Broome, Chenango, Cortland | 4 hr |
| Aug 9, 12:08 PM EDT | Flash Flood Warning | BGM | Steuben | 6 hr |
| Aug 9, 12:28 PM EDT | Flash Flood Warning | BGM | Broome, Cayuga, Chemung, Schuyler, Seneca, Tioga and 1 more | 6 hr |
| Aug 9, 12:45 PM EDT | River Flood Warning | BGM | Chemung | 15 hr |
| Aug 9, 12:46 PM EDT | River Flood Warning | BGM | Steuben | 15 hr |
| Aug 9, 12:47 PM EDT | River Flood Warning | BGM | Chemung | 15 hr |
| Aug 9, 12:54 PM EDT | River Flood Warning | BGM | Steuben | 10 hr |
| Aug 9, 1:04 PM EDT | Wind Advisory | BGM | Broome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more | 5 hr |
| Aug 9, 1:33 PM EDT | Flash Flood Warning | BGM | Broome, Chenango, Delaware, Otsego | 4 hr |
| Aug 9, 1:34 PM EDT | Areal Flood Warning | BGM | Steuben | 7 hr |
| Aug 9, 2:27 PM EDT | Areal Flood Warning | BGM | Broome | 4 hr |
| Aug 9, 2:49 PM EDT | Flash Flood Warning | BGM | Delaware, Otsego, Sullivan | 3 hr |
| Aug 9, 3:44 PM EDT | Areal Flood Warning | BGM | Delaware | 5 hr |
| Aug 9, 4:00 PM EDT | River Flood Warning | BGM | Delaware | 25 hr |
| Aug 9, 4:34 PM EDT | River Flood Warning | BGM | Broome | 47 hr |
| Aug 9, 5:04 PM EDT | Areal Flood Warning | BGM | Delaware | 85 min |
| Aug 9, 5:12 PM EDT | Areal Flood Warning | BGM | Steuben | 2 hr |
| Aug 9, 5:34 PM EDT | Areal Flood Warning | BGM | Delaware | 4 hr |
| Aug 9, 5:35 PM EDT | River Flood Warning | BGM | Broome, Tioga | 10 hr |
| Aug 9, 6:06 PM EDT | River Flood Warning | BGM | Delaware | 7 hr |
| Aug 9, 6:37 PM EDT | River Flood Warning | BGM | Delaware, Sullivan | 7 hr |
| Aug 9, 7:41 PM EDT | River Flood Warning | BGM | Delaware | 7 hr |
| Aug 9, 11:33 AM EDT | Flash Flood Warning | BGM | Bradford, Luzerne, Susquehanna, Wyoming | 4 hr |
| Aug 9, 12:45 PM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne, Wyoming | 4 hr |
| Aug 9, 3:06 PM EDT | Areal Flood Warning | BGM | Bradford | 3 hr |
| Aug 9, 3:38 PM EDT | Areal Flood Warning | BGM | Wayne | 6 hr |
| Aug 9, 4:27 PM EDT | River Flood Warning | BGM | Wyoming | 18 hr |
| Aug 9, 4:32 PM EDT | River Flood Warning | BGM | Bradford | 106 min |
Nearby
Tornado Warnings in Pennsylvania, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.